BSL low - do you still give insulin?

  1. 0 If a patient normally has actrapid and protophane insulin - and her blood sugar levels are often unstable - and her reading is 1.3 mmols, what's the most appropriate response... give the insulin, if so which one or both or don't give any? (hypothetical question)
  2. Visit  Bluecap profile page

    About Bluecap

    Joined Mar '07; Posts: 10.

    10 Comments so far...

  3. Visit  classicdame profile page
    0
    Sorry, those names and numbers are not used in USA so your audience is a little limited.
  4. Visit  MMARN profile page
    0
    I'm not quite sure what's being asked. If it has to do with hypoglycemia, and the problem is providing a diabetic patient with very low sugar insulin, then I think it should be held, and apple juice or orange juice and crackers should be given. If that's not what's being asked, then I have no idea. Sorry. *blushes*
  5. Visit  jmgrn65 profile page
    0
    it really depends on if it is long acting basal insulin then yes still give it, lantus is the name here in the states.
  6. Visit  mediatix8 profile page
    0
    I googled blood sugar converter and found that 1.3mmol equals 23 mg/dl. Yes... for the love of God... do not give ANY insulin. Or any antidiabetic pills. For long acting insulin, like what we have here called Lantus... I'd give that as low as 4mmol's as long as they eat. I've had people with even lower blood sugar and when I'd call the endocrinologist they sometimes lower dosages but still want me to give their long acting insulin. But... I wouldn't give that or even an antidiabetic pill without a specific doctor's order if it was below 4mmol's. For the other types of insulin that works faster, hopefully there is a sliding scale. If no sliding scale then I take that as meaning that this patient typically does need their insulin. Blood sugar might be good now but after they eat they must have a tendency to climb. As long as they are eating (something with carbohydrates) I would definately give it as low as 4.5. From 4-4.5... I'd be pondering it. You could ask the patient if that is unusually low for them. Chances are though if you ask the doctor, they would still tell you to give it but they might say to do it after they ate. Or... if it was scheduled for the morning you could hold it off until lunch and check the blood sugar again right before lunch. It doesn't hurt to ask the doctor if you are unsure.
  7. Visit  jax profile page
    0
    Hold insulin, give pt cordial and carbohydrate, notify doctor, recheck bsl in 15 minutes. Or follow policy and procedure for hypoglycaemia. Is the pt. symptomatic?
  8. Visit  ICU_JOSIE profile page
    0
    We've always been told never to miss insulin doses, so it's a case to case basis depending on how low the blood sugar is, but in that scenario the main concern is to raise the sugar level first. So it is imperative that the doctor is readily informed.If the patient is still conscious we usually administer Hypostop or any sugary drink then we check their bsl's at regular intervals, otherwise the common order would be to administer 25 mls of 50% glucose IV (as per trust protocol) . Certain trusts may have different policies on this though.

    And of course, in this case insulin won't help, especially if patient is on actrapid.
    Last edit by ICU_JOSIE on Jun 22, '07
  9. Visit  aDDctd2sBUX profile page
    0
    agree, you need to push an amp of D50 or D25 depending on the age of the patient. 23 mg/dL is an emergency situation.
  10. Visit  mediatix8 profile page
    0
    Someone with a bs of 1.3 mmols is basically in a diabetic coma and should be unable to communicate. This is very serious and can cause death. So besides holding insulin, you really have to give them something IV or IM. We have IV dextrose or IM glucogon where I work. I think we also have some kind of paste that you rub in their cheeck or gum but I have never used that one.

    Our hospital policy is that anything under 3.33 mmol's (or 60 mg/dl) is considered an emergency situation. You give either a certain amount of carbohydrates... a favorite is orange juice, or push iv d/50, depending on if they are alert enough to drink, say orange juice. Then you recheck it again in 15 minutes.
  11. Visit  ICU_JOSIE profile page
    0
    Believe it or not, I did encounter a patient with a bsl of 1.2 mmols who was asymptomatic ....so I just did what should be done, explained to the patient her low sugar level so she would take the sugary drink I gave her (oftentimes elderly patients can be a real pain in the backside ), then monitored her bsl.
  12. Visit  sofaraway04 profile page
    0
    First I would treat the low blood sugar, either with a glucose power drink, or hypostop (as per our protacol). and retest in 15 minutes, then give carb snack (normally toast or biscuits)

    then i would want to know what caused the low, firstly if it was off bolus or basal insulin.

    if it was a low from basal and the patient was due to have their lantus/levemir, i would not give the insulin until i had spoken to the doctor and asked them to reduce the dose.

    at 1.3mmol/l, the patient may be unconscious, but may also be unsymptomatic. i am diabetic and once at work i was helping pateint into their chairs ready for breakfast and felt a little low, so i tested my blood sugar and it was 1.2 mmol/l, i downed a can of orange tango (it tasted amazing!) and 5 minutes later carried on with my work.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top
close
close